Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
146 Doctors are Online

Taking pepto bismol for diarrhea. Have sore knee and swollen toe. Are they related?

User rating for this question
Very Good
Answered by

Practicing since : 2007
Answered : 557 Questions
Two things going on, may be unrelated but maybe not???? Have been experiencing loose bowels for a while....mentioned to my Dr. a few months ago. Recently had such a severe attack that soiled my clothing enroute to the bathroom... Have been taking PeptoBismal..seems to be gettin better but still have (not as severe) but issues after eating....during all this, (I have had gout attacks in the past) I noted that my toe (already a bit nlarged due to the attacks) was enlarging but not sore.) on Probenecid-Colch tabs twice a day and Allopurinal once a day..and have been on both since last attack of Gout over a year toe sore swollen andcannot bend but not really hot or screaming painful like before (????) and knee sore but improving......There was no blood in stool..with bowel movements, although Pepto turns things dark and makes it hard to tell, when I discontinue it, movement is light greenish XXXXXXX Do not know what to do, my Dr is out of town!!
Posted Tue, 19 Feb 2013 in Digestion and Bowels
Answered by Dr. Ganesh Sanap 2 hours later
Hi, welcome and thanks for writing in.
It looks that these two conditions are not related to each other. You are taking antigout medication since nearly last one year. So present acute symptoms are not related to any side effects of any medication.
I think you had suffered a acute gastrointestinal infection either a viral or amoebic infection. It causes explosive uncomfortable diarrhoea which has many times self limited course.
I will suggest please continue with pepto bismal for 7 days. Start taking plenty of fluid and ORS powder. Also take probiotic powere , it will make intestinal flora healthy.
If symptoms persists for more than 2 days with similar intensity then you need to consult your physician for examination and proper indoor management.

Hope I have answered your query. If you have further concern please let me know.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor